Michigan, 2003

Hail and Damaging Winds in Michigan, July 6, 2003

July 6, 2003 · NWS DTX · 14 events in 10 counties and zones

A thunderstorm complex developed over southern WI and northern IL on the 6th. These storms moved into southeast Michigan during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A thunderstorm complex developed over southern WI and northern IL on the 6th. These storms moved into southeast Michigan during the evening hours. The environment was most unstable over the Saginaw valley and thumb regions. Thus, most of the severe wind events were north of I-69.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 6, 2:39 PM EST, 8 minutes earlier.

Area forecast discussion, Jul 6, 2:39 PM EST, 8 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
339 PM EDT SUN JUL 6 2003

A FAIRLY ACTIVE WEATHER PATTERN CAN BE EXPECTED ACROSS SOUTHEAST
MICHIGAN OVER THE NEXT 24 TO 36 HOURS. A POTENT UPPER LEVEL TROUGH
PUSHING INTO SOUTHERN MANITOBA SEEN ON THE SATELLITE IMAGERY HAS AN
ASSOCIATED SURFACE LOW OVER SOUTHERN MANITOBA...WITH A COLD FRONT
EXTENDING ACROSS NW MINNESOTA INTO THE CENTRAL PLAINS. ANOTHER
POTENT MID LEVEL CIRCULATION CENTER...REMNANTS OF THIS MORNINGS
MESO-SCALE CONVECTIVE COMPLEX...IS LOCATED OVER WESTERN WISCONSIN.
THE 18Z SURFACE ANALYSIS SHOWED A DEWPOINT BOUNDARY EXTENDING FROM
JUST NORTH OF DETROIT TO JUST NORTH OF MUSKEGON. NEAR 70F DEWPOINTS
SOUTH OF THIS BOUNDARY COMBINED WITH TEMPS IN THE LOWER 80S HAS
ALLOWED CAPE TO APPROACH 2200 J/KG SOUTH OF THE BOUNDARY. TO THE
NORTH OF THE BOUNDARY...CONDITIONS ARE MUCH MORE STABLE...WITH LAPSE
SOUNDINGS SHOWING ONLY A COUPLE HUNDRED J/KG CAPE IN THE SAGINAW
VALLEY AND THUMB. KDTX RADAR IS ALREADY SHOWING CONVECTION ALONG AND
SOUTH OF THIS BOUNDARY. SEVERE WEATHER THREAT THIS EVENING WILL BE
OF CONCERN AS THE MID LEVEL VORT CENTER APPROACHES. THEN ATTENTION
TURNS TO SEVERE THREAT ON MONDAY WITH THE APPROACH OF THE UPSTREAM
SURFACE FRONT.

ALTHOUGH THE 12Z MODELS ALL SHOWED THE UPSTREAM SHORT WAVE...THE
WATER VAPOR LOOP INDICATES THIS FEATURE TO BE STRONGER THAN DEPICTED
BY THE MODELS. SOUTHERLY FLOW AHEAD OF THE WAVE SHOULD ALLOW THE
DEWPOINT BOUNDARY TO LIFT NORTH DURING THE COURSE OF THE
EVENING...ALLOWING THE CONVECTION TO SPREAD INTO THE SAGINAW VALLEY
AND THUMB BY LATE THIS EVENING. UPSTREAM WIND PROFILERS INDICATE 45
KNOTS AT 500MB IN THE BASE OF THE MID LEVEL SHORT WAVE. THIS WILL
INCREASE DEEP LAYER SHEAR ACROSS THE AREA DURING THE COURSE OF THE
EVENING AS THE WAVE MOVES INTO LOWER MICHIGAN. GIVEN THE MODEST
INSTABILITY AND FORCING FROM APPROACHING MID LEVEL WAVE...A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE SOUTHERN 2/3RDS OF THE
FORECAST AREA. THINK THE SEVERE THREAT MAY ACTUALLY CONTINUE WELL
INTO THE EVENING SINCE THE WAVE IS STILL BACK ACROSS WISCONSIN...THE
RUC DOES NOT ACTUALLY BRING THE BEST SYNOPTIC LIFT INTO THE AREA
UNTIL BETWEEN 00Z AND 03Z. THUS I WILL CARRY NUMEROUS THUNDERSTORMS
THROUGH THE NIGHT. GIVEN SURFACE OBS SHOWING MID 70 DEWPOINTS ACROSS
ILLINOIS AND CENTRAL INDIANA AND WITH THE 12Z UPPER AIR PLOTS
SHOWING PRECIPITABLE WATER AROUND 1.6 INCHES OVER ILLINOIS...AN
AMPLE SUPPLY OF MOISTURE CAN BE EXPECTED THROUGH THE NIGHT. WITH
PERSISTENT SOUTH-SOUTHWESTERLY SURFACE FLOW INTERSECTING THE
DEWPOINT BOUNDARY AND THUNDERSTORM OUTFLOW BOUNDARIES...SOME
TRAINING ECHOES ARE POSSIBLE. THUS LOCALIZED FLOODING MAY BE OF
CONCERN WITH SOME OF THE STORMS.

EXPECT SOME BREAK IN THE THUNDERSTORM ACTIVITY LATE TONIGHT TO EARLY
MONDAY MORNING IN THE WAKE OF THE MID LEVEL SHORT WAVE. THE
NOCTURNAL LOW LEVEL JET HOWEVER MAY ALLOW MORE CONVECTIVE COMPLEXES
TO DEVELOP JUST WEST OF THE GREAT LAKES...WHICH MAY ADVECT INTO THE
AREA MONDAY MORNING. ON MONDAY...THE WAVE OVER MANITOBA WILL MOVE
ACROSS NORTHERN ONTARIO. I WILL LEAN TOWARDS THE ETA TIMING ON THE
SURFACE FRONT SINCE THE GFS AGAIN APPEARS TO SUFFER FROM CONVECTIVE
FEEDBACK. THE ETA BRINGS IT THROUGH THE FORECAST AREA BETWEEN 06Z
AND 12Z TUESDAY. AT THIS POINT...MODEL SOUNDINGS SHOW CAPE
APPROACHING 2500 J/KG BY MONDAY EVENING ACROSS SE MICHIGAN IN
ADVANCE OF THE FRONT. INSTABILITY WILL OF COURSE HIGHLY DEPEND ON
THE AMOUNT OF CONVECTIVE DEBRIS WHICH LINGERS THROUGH THE COURSE OF
THE DAY. MID LEVEL WINDS WILL INCREASE TO 50 KNOTS BY MONDAY EVENING
IN THE BASE OF THE UPPER TROUGH. THIS WILL INCREASE 0-6KM SHEAR TO
40-50M/S. A MODERATE RISK FOR SEVERE THUNDERSTORMS PRODUCING
DAMAGING WINDS IS THEREFORE IN THE SPC DAY 2 OUTLOOK.

BOTH THE ETA AND GFS HAVE TRENDED FARTHER SOUTH WITH THE SURFACE
FRONT ON TUESDAY. DRYER/MORE STABLE AIR WILL THUS FILTER INTO THE
SAGINAW BAY AND THE THUMB ON TUESDAY AS HIGH PRESSURE BUILDS INTO
THE NORTHERN GREAT LAKES. I WILL THUS REMOVE POPS ACROSS THE NORTH
ON TUESDAY. THE FRONT AND LOW LEVEL MOISTURE GRADIENT WILL LINGER
OVER THE NORTHERN OHIO VALLEY/SOUTHERN GREAT LAKES REGION THROUGH
THURSDAY. MODEL SOLUTIONS HAVE ALSO BEEN VERY CONSISTENT IN
INDICATING POSSIBLE MCS DEVELOPMENT OVER THE UPPER MISSISSIPPI
VALLEY IN THE WARM AIR ADVECTION REGIME ON THE BACK SIDE OF THE
SURFACE HIGH TUESDAY NIGHT AND WEDNESDAY NIGHT. I WILL THUS KEEP
POPS IN ACROSS THE FAR SOUTH ON WEDNESDAY AND INCLUDE CHANCE POPS
ACROSS THE ENTIRE CWA ON THURSDAY AS THE SURFACE HIGH RETREATS TO
THE NORTHEAST.

AN AMPLIFICATION OF THE UPPER LEVEL FLOW IS STILL BEING ADVERTISED
BY THE MEDIUM RANGE MODELS FOR LATE IN THE WEEK INTO EARLY NEXT
WEEKEND...WITH A RIDGE BUILDING ACROSS ACROSS THE CENTRAL AND
WESTERN US AND TROUGHS DEEPENING OVER THE EASTERN US AND OFF THE
PACIFIC NW COAST. THE GFS SOLUTION BREAKS DOWN THE RIDGE BY THE END
OF THE WEEKEND BY SENDING A MID LEVEL IMPULSE ACROSS THE NORTHERN
CONUS...SUGGESTING A CHANCE OF POPS ON SUNDAY. WITH THE GFS ENSEMBLE
MEMBERS SHOWING QUITE A BIT OF VARIANCE WITH THIS WAVE AND WITH THE
EUROPEAN SOLUTIONS MAINTAINING A MORE AMPLIFIED RIDGE ACROSS THE
CENTRAL US NEXT WEEKEND...I WILL KEEP THE FORECAST DRY WITH SEASONAL
TEMPS.

.DTX...NONE.

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 1:45 PM EST, 1 hour 2 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
245 PM EDT SUN JUL 6 2003

...SEVERE THUNDERSTORM WATCH 655 HAS BEEN ISSUED UNTIL 7 PM FOR AREAS
GENERALLY ALONG AND SOUTH OF I 69...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A WARM FRONT
THIS AFTERNOON. A FEW OF THESE STORMS COULD BECOME SEVERE...AND
PRODUCE WIND GUSTS TO 60 MPH AND HAIL THE SIZE OF PENNIES...AS THEY
MOVE EAST AT 15 MPH. THIS ACTIVITY SHOULD REMAIN CONFINED TO AREAS
FROM I 69 SOUTH.

ADDITIONAL THUNDERSTORMS WILL APPROACH THE AREA THIS EVENING AS A
STRONG UPPER LEVEL DISTURBANCE MOVE INTO THE CENTRAL LAKES. THE
CHANCE FOR SEVERE WEATHER WILL BECOME MORE WIDESPREAD THIS EVENING
AS THESE STORMS MOVE INTO THE AREA AT AROUND 30 MPH. AGAIN...LARGE
HAIL AND DAMAGING WINDS WILL BE THE MAIN HAZARDS. ALTHOUGH MOST OF
THIS ACTIVITY WILL OCCUR FROM I 69 SOUTH...A FEW STORMS WILL ALSO
STRAY NORTH INTO THE SAGINAW VALLEY AND THUMB REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MODERATE CHANCE OF SEVERE THUNDERSTORMS EXISTS FOR ALL OF
SOUTHEAST MICHIGAN MONDAY AND MONDAY NIGHT...AS A COLD FRONT
APPROACHES FROM THE WEST AND THEN PASSES THROUGH. DAMAGING WIND
GUSTS AND LARGE HAIL ARE AGAIN POSSIBLE...ALONG WITH ISOLATED
TORNADOES.

MORE SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY
NIGHT...AS A TROUGH LINGERS ACROSS THE AREA.

THE UNSETTLED WEATHER PATTERN WILL THEN CONTINUE INTO THE MID
WEEK...WITH A CHANCE OF THUNDERSTORMS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE)

GURNEY

The radar

The Detroit radar (KDTX), 73 km away, was scanning. The volume nearest the first event began at 19:47 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Monroe

When
July 6, 2:47 PM EST
Where
Monroe County, Carleton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.050, -83.383

Hail, Midland

When
July 6, 7:13 PM EST
Where
Midland County, Hope
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.767, -84.333

Thunderstorm Wind, Midland

When
July 6, 7:13 PM EST
Where
Midland County, Hope
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.767, -84.333

A trained spotter reported a power pole down.

Thunderstorm Wind, Bay

When
July 6, 8:35 PM EST
Where
Bay County, Bay City
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
NEWSPAPER
Coordinates
43.600, -83.883

Several large trees were blown down. One tree fell onto the roof of a home. Another tree fell onto a parked Asto van.

Thunderstorm Wind, Saginaw

When
July 6, 8:50 PM EST
Where
Saginaw County, 1 mi E of Birch Run
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.250, -83.783

A trained spotter reported tree limbs down.

Thunderstorm Wind, Tuscola

When
July 6, 9:00 PM EST
Where
Tuscola County, Akron
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.567, -83.517

A trained spotter reported trees blown down.

Thunderstorm Wind, Oakland

When
July 6, 9:08 PM EST
Where
Oakland County, 4 mi N of Clarkston
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.783, -83.400

A trained spotter reported large tree limbs down.

Thunderstorm Wind, Huron

When
July 6, 9:15 PM EST
Where
Huron County, Sebewaing
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.733, -83.450

A trained spotter reported large tree limbs down.

Thunderstorm Wind, Tuscola

When
July 6, 9:18 PM EST
Where
Tuscola County, Vassar
Measured
56 kt (64 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.367, -83.583

Law enforcement reported large tree limbs and wires down.

Thunderstorm Wind, Genesee

When
July 6, 9:20 PM EST
Where
Genesee County, Mt Morris
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.117, -83.683

A trained spotter reported a tree blown down.

Thunderstorm Wind, Genesee

When
July 6, 9:30 PM EST
Where
Genesee County, Mt Morris
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.117, -83.683

Law enforcement reported several trees blown down.

Thunderstorm Wind, Tuscola

When
July 6, 9:39 PM EST
Where
Tuscola County, Deford
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.517, -83.200

Law enforcement reported several trees blown down.

Thunderstorm Wind, Lapeer

When
July 6, 9:40 PM EST
Where
Lapeer County, North Branch
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
43.233, -83.200

Law enforcement reported trees and power lines blown down.

Thunderstorm Wind, St. Clair

When
July 6, 10:00 PM EST
Where
St. Clair County, Capac
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
43.017, -82.917

A trained spotter reported 5 inch tree limbs down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368140, 5368141, 5368146, 5368153, 5368147, 5368142, 5368148, 5368149, 5368152, 5368143, 5368150, 5368151, 5368144, 5368145.